Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 6, NWS Missoula, MT

August 1, 2013Idaho County, Idaho

NWS Missoula, MT issued this flash flood warning at Aug 1, 2013, 4:32 PM PDT for Idaho County, Idaho. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2013, 4:32 PM PDT (23:32 UTC)
Expired
Aug 1, 2013, 6:30 PM PDT
In force
118 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Idaho County, ID

The radar

The Pendleton radar (KPDT), 205 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2857 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

919 
WGUS55 KMSO 012332
FFWMSO
IDC049-020130-
/O.NEW.KMSO.FF.W.0006.130801T2332Z-130802T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
432 PM PDT THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHN DAY CREEK IN THE SHEEP BURN IN
  WESTERN IDAHO COUNTY IN CENTRAL IDAHO...

* UNTIL 630 PM PDT.

* AT 424 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS WERE 
DEVELOPING IN WESTERN IDAHO COUNTY AND WILL BE MOVING OVER THE FLASH 
FLOOD PRONE AREA LATE THIS AFTERNOON.

* LOCATIONS IMPACTED INCLUDE...JOHN DAY CREEK IN THE SHEEP BURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4562 11631 4563 11608 4549 11609 4552 11631

$$
1 follow-up statement
782 
WGUS75 KMSO 020105
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
705 PM MDT THU AUG 1 2013

IDC049-020113-
/O.CAN.KMSO.FF.W.0006.000000T0000Z-130802T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO ID-
605 PM PDT THU AUG 1 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE SHEEP FIRE 
BURN AREA IN WESTERN IDAHO COUNTY...

HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS HAS ENDED. NO FURTHER 
FLOODING IS ANTICIPATED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.

LAT...LON 4562 11631 4563 11608 4549 11609 4552 11631

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:23 PM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 1, 1:23 PM PDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
223 PM MDT Thu Aug 1 2013

.DISCUSSION...An active 24-36 hours is in store across the
northern Rockies region. An impressive low pressure system currently
along the Washington/Oregon coastline continues to move towards
the northern Rockies which will lead to numerous weather impacts,
which are detailed below:

Strong to severe thunderstorms: Strong thunderstorms have already
formed early this afternoon and will continue to strengthen across
the region through this evening. The strongest storms are expected
generally across southwest Montana and Lemhi County Idaho where a
severe thunderstorm watch has been issued. The main threats will
be heavy rain, large hail and frequent lightning, with a secondary
concern for strong gusty winds. Thunderstorms will also be
possible across north central Idaho and west-central/northwest
Montana however, these storms are not expected to be as strong.

Heavy rain: As the low pressure system moves inland tonight into
Friday, an impressive amount of moisture is expected to wrap into
the region. The moisture combined with upper level forcing from
the low should lead to a band of moderate to heavy rainfall. This
band is expected to be focused mainly across northwest Montana,
generally areas north of Interstate 90. These locations could see
anywhere between 1-2" of rain, especially as you head north to
near the Canadian border and along the Continental Divide
including Glacier National Park. Due to the fact that these
rainfall amounts should be spread out in about a 24 hour period
there are no widespread flooding concerns at this time. The one
exception is for the Going to the Sun Road in Glacier Park which may
have some rock and debris on the roadway due to the steep terrain
and runoff. South of interstate 90, precipitation amounts drop off
quite quickly. Locations that will experience the least rain
include southwest Montana, Lemhi County and the southern portions
of Idaho County.

Temperatures will be much cooler on Friday, especially across
northwest Montana where the heaviest rain is expected. This will
may for a cool/wet day for those with planned outdoor activities.

High pressure is expected to build back into the region beginning
Sunday. This will bring a warming and drying trend into early next
week with temperatures reaching back into the low 90s for valley
locations.

&&

.AVIATION...KSMN and KBTM will continue to see strong to severe
storms through 01/0400z. These storms will be capable of producing
large hail, very gusty winds and heavy rain. Showers and
thunderstorms will continue to impact these areas into the
overnight hours, though are not expected to be as strong after 01/0400z.
KMSO also has the potential to see thunderstorms developing around 20z,
though the stronger storms are expected to be south of the air
terminal. KGPI will likely see occasional heavy rain later in the
early evening and continuing through the night, reducing
visibility and lowering ceilings at times. All terminals will have
lowering ceilings and mountain obscurations through the evening
hours into tomorrow morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 9 PM MDT this evening Eastern Lemhi
     County...Western Lemhi County.

     RED FLAG WARNING until 11 PM PDT this evening Lower Hells
     Canyon/Salmon River Region...Southern Clearwater Mountains.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Local storm report, Aug 1, 2:12 PM PDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
312 PM MDT THU AUG 1 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     SALMON                  45.18N 113.89W
08/01/2013                   LEMHI              ID   TRAINED SPOTTER

            POWER LINES ARE DOWN IN 3 DIFFERENT AREAS. A
            LIGHTNING STRIKE STARTED A NEW FIRE. ALSO A
            ROOF OVER A PATIO BLEW OFF.

&&

IRIS SYSTEM
Special weather statement, Aug 1, 2:27 PM PDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
327 PM MDT THU AUG 1 2013

MTZ007-012200-
BUTTE/BLACKFOOT REGION-
327 PM MDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SILVER BOW COUNTY
UNTIL 400 PM MDT...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF DIVIDE...OR 27 MILES NORTH OF
DILLON...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JANNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.

&&

LAT...LON 4575 11250 4571 11251 4567 11255 4562 11266
      4562 11270 4575 11277 4578 11283 4594 11243
      4590 11240 4585 11241 4576 11220 4574 11219
TIME...MOT...LOC 2127Z 241DEG 45KT 4565 11265
Special weather statement, Aug 1, 2:35 PM PDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
335 PM MDT THU AUG 1 2013

MTZ007-012200-
BUTTE/BLACKFOOT REGION-
335 PM MDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SILVER BOW AND EASTERN
DEER LODGE COUNTIES UNTIL 400 PM MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF GREGSON HOT SPRINGS...OR 12
MILES SOUTH OF ANACONDA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...GREGSON HOT
SPRINGS...SILVER BOW...WALKERVILLE...CRACKERVILLE...OPPORTUNITY...
RAMSAY...NISSLER AND NEWCOMB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.

&&

LAT...LON 4594 11242 4580 11288 4602 11304 4623 11257
      4618 11256 4619 11251 4613 11251 4608 11245
      4605 11246 4603 11243
TIME...MOT...LOC 2135Z 237DEG 25KT 4599 11281
Local storm report, Aug 1, 3:14 PM PDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
414 PM MDT THU AUG 1 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       2 ESE HAMILTON          46.24N 114.12W
08/01/2013  M0.21 INCH       RAVALLI            MT   TRAINED SPOTTER

            HEAVY RAIN DURATION 20 MINUTES OBSERVER
            LOCATION 2 ESE HAMILTON

&&

IRIS SYSTEM
Local storm report, Aug 1, 3:25 PM PDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
425 PM MDT THU AUG 1 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HEAVY RAIN       3 NNE NEWCOMB           45.95N 112.50W
08/01/2013  M0.37 INCH       SILVER BOW         MT   ASOS

            HEAVY RAIN DURATION 15 MINUTES

&&

IRIS SYSTEM
Local storm report, Aug 1, 3:52 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
452 PM MDT THU AUG 1 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HEAVY RAIN       6 SSE PORTERS CORNER    46.17N 113.30W
08/01/2013  M0.85 INCH       GRANITE            MT   TRAINED SPOTTER

&&

IRIS SYSTEM

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:05 PM PDTSpecial Weather StatementMSOLemhi55 min
Aug 1, 12:55 PM PDTSevere Thunderstorm WarningMSOLemhi35 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.